1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Did I make the right decision?

Discussion in 'Metformin/Biguanides' started by ladyfingers, May 28, 2015.

  1. ladyfingers

    ladyfingers · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    A bit of background. I am a 52 overweight female diagnosed with type 2 diabetes some 5 years ago. I was prescribed Metformin from the off but it struggled to keep my BG levels in check e.g. I was called by my GPs out of hours service after one BG reading was so high they wanted to check I was feeling ok.

    Two years after diagnosis I was also prescribed Glicazide. Since then I have lost some weight, maybe a stone but no more, but have become fitter ( climbed Snowdon a couple of weeks ago :) ) I eat what I like, plenty of carbs, sweets and alcohol, when I like but not to excess.

    During my last diabetes checkup my GP said that my hba1c levels had been within non diabetic levels for over a year so she wanted to stop the Glicazide prescription. I argued against it as the Metformin had never been enough initially to control my BG and not much had changed with my weight. She reluctantly backed down but I am expecting the same argument being put forward during my next check up.

    I was wondering, would you make the same decision based on my history.
     
  2. zand

    zand Type 2 · Expert

    Messages:
    9,079
    Likes Received:
    15,384
    Trophy Points:
    198
    Personally I would want to drop the Gliclazide and try to control my BGs with diet only or diet plus metformin. My reasoning is that Gliclazide stimulates the pancreas to deliver more insulin. In doing this the beta cells could be overworking and eventually wear out. This could mean that you would need artificial insulin later on. I would always take the option of the fewest drugs possible to keep my blood sugar under control. So I would take your doctors advice and stop taking the Gliclazide and cut down on carbs a little if necessary to keep your BG's under control.
     
    • Like Like x 8
  3. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,453
    Likes Received:
    15,014
    Trophy Points:
    298
    I totally agree with @zand, drop the meds and reduce your carbs a little more.
    Glicizide can cause hypos as well once you have your blood glucose levels down to near normal levels.
    It's great that you can eat as normal as you can, and still feel good.
    Get advice from your doctor.
     
    • Like Like x 2
  4. Robbity

    Robbity Type 2 · Expert

    Messages:
    5,751
    Likes Received:
    12,760
    Trophy Points:
    198
    Me too - I'd much rather keep both the carbs and medication down. I don't actually see the logic in taking medication just to be able to eat what you fancy, if that what you fancy is the cause of the problem in the first place. But each to their own...

    Robbity
     
  5. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    18,311
    Likes Received:
    32,629
    Trophy Points:
    298
    Total agreement with the others.

    I would fight tooth and nail to avoid glic - simply because I want to nurse and preserve my poor wee beta cells for as long as possible. I would avoid anything that 'stimulates' them.
     
    • Like Like x 3
  6. lovinglife

    lovinglife Type 2 · Well-Known Member

    Messages:
    2,764
    Likes Received:
    2,387
    Trophy Points:
    198
    Whilst I agree with what everyone has said sometimes it's not possible to drop all meds, I was on maximum gliclizide and have managed to get it down to 40mg twice a day, I tried to drop that last little bit and cut my carbs right down but my numbers slowly began to rise until my HbA1c went back up to 6.4 and I was getting fasting readings in the high 7s.

    If you can drop it completely that would be great but don't think because you can't you have failed- try the best you can - I tried and became miserable because I thought I should be able to drop it because I'm doing all the right things till it became all consuming - in the end I went back in my small dose and my numbers are back where I like them and my mental state is much better.

    I would still recommend you try you may be surprised how well you may do
     
  7. ladyfingers

    ladyfingers · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    Thanks for all the replies, I hadn't realised the effect Glicazide was having on my beta cells. I wish my GP had explained at the time, perhaps I would have made a different decision.
     
  8. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    18,311
    Likes Received:
    32,629
    Trophy Points:
    298
    I think (although I obviously can't speak for every doc) they usually see T2 as inevitably degenerative. And Gliclazide is on the list of drugs they gradually escalate through as the deterioration happens. Start with metformin, work systematically through to insulin. And it makes little difference (to them) how fast you get there, and how fast you burn out your beta cells...

    On here, a lot of us take a different view, preferring to delay, or hopefully prevent that T2 degeneration - hence all the low carb discussions. The fewer carbs you eat, the less insulin you need, and the more you preserve those little cells.

    The good thing about T2 is that you usually get to choose whether to fulfil the NHS expectation, or choose a different path. :)
     
    • Like Like x 2
  9. kateincornwall

    kateincornwall Type 2 · Well-Known Member

    Messages:
    644
    Likes Received:
    1,173
    Trophy Points:
    158
    I couldn't agree more . An old friend of ours is now in a dire situation . He was diagnosed T2 about 14 years ago , refusing to alter his poor diet so was put onto Metformin . He still refused to adjust his regime, didn't take any exercise and so he progressed through the ranks of all the usual medications . He has been on insulin now for about 6 years , seemingly taking more and more as he still choses to eat whatever he likes . He visited recently and we were amazed that he was tucking into pasties and cream teas , followed by more insulin even though he is now suffering with a degree of retinopathy and foot problems . To us, he seems set on a self destruct course which is just a crying shame when it could maybe have been avoided :(
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook